How long until Hydroxychloroquine takes effect

Hi all, diagnosed with SLE two months ago and am on Prednisolone until Hydroxycholorquine kicks in. Am very deflated as feel have come to stand still in my progression in fact have gone back somewhat (probably have done too much over the festive!!). Am trying to be positive and keep telling myself I WILL get back to near as normal as possible. Can anyone assure me that YES the Lupus drug will kick in and I will be able to control my life again. I want to get back to work, exercise and enjoying normal day to day things such as being able to chopping onions, going for a drive and shopping!!!!!

Wishing you all a good New Year and a Healthy one

Kelpie21

10 Replies

oldestnewest
  • Took me a couple of weeks...I was on steroids for a year then hydroxychloroquine daily for years now but it only ever contained the skin element for me...I have tramadol and other tabs to treat the pain

  • Hello kelpie21,

    It can be a hard road, can't it?

    Hydroxychloroquine does take a while to take effect. Arthritis UK gives a figure of around 12 weeks, whilst the American College of Rheumatology says, "symptoms can start to improve after 1-2 months, but it may take up to 6 months before the full benefits are felt". My own rheumy said, "3-4 months".

    I noticed a gradual reduction in pain and swelling in my hands over this time. Other symptoms are a bit harder to pin down but that seems a reasonable guide.

    Hope you feel much better soon.

    Mx

  • Dear Kelpie - hang on in there - I started Hydroxychloroquine in the late summer and was told Ito be patient - realised after about a month that I was improving - energy levels returning etc. Our symptoms are so varied as are we - so please take heart it will work in time. i agree you have done too much - I am having a flare because of same reason - you must rest now and take heart - it will kick in soon. This whole Lupus thing is a nightmare - there is a whole lot of us with you in the madness. Have a better New Year!

  • It took 3 months for mine to kick in

  • I've had mine for 2 months and it doesn't seem to be doing too much -- I'm a bit less tired, but that's all.

  • Thanks to you all... I have to be more patient

  • It took me about 2 1/2 months to notice that I was feeling better, more energy ,just overall feeling better and joints much improved. However, I have had a couple of flares that lasted about 4 to 7 days. Can someone tell me, Is it normal to have flares on Hydroxychloroquine?

  • I don't want to be discouraging but it took almost 8 months for me to get the full effects. It is worth it to be patient though as it makes a world of difference. I had joint pain, pretty profound muscle weakness, fatigue, rash on face and neck, and frequent migraine headaches. I have to say my muscle weakness is completely gone, my joint pain greatly reduced, the rash never goes away but the headaches are much less especially if I stay away from sugar. The reduction in symptoms is remarkable. I still take 5 mg of prednisone per day as I am allergic to all NSAIDS. Hang in there and keep taking it, it will probably be worth it. Just make sure you get regular eye exams to watch for retinal damage. Best of luck to you! Nan

  • The doctors say 3 months for it to kick in, but they are confidant that it will and to stick with it. I'm on one month so far for urticarial vasculitis and can't say I'm feeling the hydroxy-love yet, but I'm hopeful. Have a lupus friend who benefits from it happily now, tho she says she had quite a bit of 'fog' in the early days. Am feeling the fog, tho don't know if its the hydroxychloroquine or the post-dapsone melt-down I had recently.

    Keep taking those bitter tabs and eat well x

  • Hello kelpie

    I have been on Plaquenil for 22 years. I think it helps largely because about four years ago my symptoms were worse and my consultant increased the dose. It helped when I didn't really expect it to. I think it really helps reduce steroid dependence. I am sure it is a major reason for me being able to keep going ....working.....etc....For so many years. There are others too of course and at times I had to change jobs or reduce hours to keep going and sometimes take steroids too but Plaquenil helps. Co proxamol was a life saver but sadly not allowed any more.....but i digress. Hope you are feeling better soon. I find I can only really assess my progress by comparing month by month. Then I see the trajectory better. Hope this helps. Take it steady.

You may also like...